Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Fort Worth, TX

March 17, 2003Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 17, 2003, 2:06 PM CST for Young County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 2:06 PM CST (20:06 UTC)
Expired
Mar 17, 2003, 3:00 PM CST
In force
54 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 12:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 172006
SVRFTW
TXC503-172100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
206 PM CST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 300 PM CST

* AT 206 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 27 MILES WEST OF GRAHAM...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAHAM AROUND 300 PM CST

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3310 9896 3296 9895 3296 9849 3323 9861

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 12:31 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 17, 12:31 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1231 PM CST MON MAR 17 2003

...PUBLIC DISCUSSION...
UPDATED TO UP POPS TO 50 PERCENT FROM THE METROPLEX NORTH AND
WEST...WHERE THE BEST UPPER FORCING/LAPSE RATES ALONG THE ADVANCING
DRYLINE ARE TO BE FOUND. ALSO...CURRENT RADAR SHOWS CONVECTION
FIRING NORTH OF ABILENE AT THIS TIME. ADDITIONALLY...I FIDDLED WITH
HIGH TEMPS A TAD ACCORDING TO CLOUD COVER AND EXPECTED PRECIP.
OTHERWISE...MAINLY GRAPHICAL PRODUCT CHANGES. 30/SS

...PREVIOUS AVIATION DISCUSSION...1110 AM CST MON MAR 17 2003
ADDED VCTS AFTER MIDDAY FOR N TX TRACON AROUND 9 AM...AND AGREE WITH
CWSU THAT THIS SHOULD SUFFICE WITH SCT NATURE OF TSRA EXPECTED TO
DEVELOP AROUND 19Z-20Z TIME FRAME...TO THE WEST ALONG DRY LINE
TROUGH THAT IS ALREADY SHOWING EWD PROGRESSION TO KGAG...KCDS...TO
BETWEEN KMAF/KSJT LINE. IF/WHEN CONVECTION GETS MORE ORGANIZED AND
TIMING OF ARRIVAL CAN BE DISCERNED...WILL MOST LIKELY ADD EITHER A
POP40 OR TEMPO GROUPS AS APPROPRIATE AND ADD SOME GUSTY WINDS/AND
IFR/MVFR CIGS/VSBYS. OTHERWISE...SLY FLOW 10-20 KTS TO PREVAIL WITH
VFR CONDITIONS. 05

.FWD...NONE.
Hazardous weather outlook, Mar 17, 1:55 PM CST, 11 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
155 PM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 7 PM CST FOR THOSE
PORTIONS OF NORTH TEXAS...ALONG AND NORTH OF A HAMILTON...COPPERAS
COVE...BRUCEVILLE-EDDY...MARLIN...GROESBECK...PALESTINE LINE. THIS
INCLUDES THE DALLAS AND FORT WORTH METROPLEX AND THE GREATER WACO
AREA. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH ARE THE MAIN
THREATS... WITH A TORNADO OR TWO POSSIBLE AS WELL. STORMS SHOULD
MOVE OUT OF EASTERN PORTIONS OF NORTH TEXAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS ON TUESDAY...MAINLY
MIDDAY AND AFTER FOR THOSE PORTIONS OF NORTH TEXAS...ALONG AND EAST
OF INTERSTATE 35. THE SEVERE WEATHER THREATS WILL REMAIN THE SAME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH 5 PM ALONG AND WEST OF
INTERSTATE 35...AND THEN FARTHER EAST AFTER 5 PM.

05/

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:56 PM CSTSevere Thunderstorm WarningFWDYoung49 min
Mar 17, 3:06 PM CSTSevere Thunderstorm WarningFWDPalo Pinto54 min
Mar 17, 4:12 PM CSTSevere Thunderstorm WarningFWDPalo Pinto63 min
Mar 17, 4:49 PM CSTSevere Thunderstorm WarningFWDParker71 min
Mar 17, 5:17 PM CSTSevere Thunderstorm WarningFWDPalo Pinto43 min
Mar 17, 5:32 PM CSTTornado WarningFWDPalo Pinto43 min
Mar 17, 5:49 PM CSTTornado WarningFWDParker41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.